a painkiller's quiet problem

The latest Hollywood high could be in your medicine cabinet. Here's how a common prescription drug is robbing unsuspecting women of their health--and hearing.

CHRISTINA JAEGER'S ears seemed clogged. At first, she attributed it to a recent vacation to her native Australia--maybe it was the changes in cabin pressure in the plane or too much swimming at the Great Barrier Reef. But weeks went by and her hearing kept getting worse. The 37-year-old model and fitness trainer, who runs her own studio in Sherman Oaks, California, shuttled from specialist to specialist for months, trying to find the cause.

By last July, the intense ringing in her ears sounded like a helicopter whirling in her head, virtually drowning out the sounds of the world. Desperate for a diagnosis, Jaeger went to the House Ear Institute in Los Angeles, one of the country's leading centers for hearing-related research, and divulged everything that might help. When she admitted she was taking high doses of the painkiller Vicodin, the doctor immediately identified it as the culprit.

Jaeger is one of a growing number of women who are misusing prescription painkillers--specifically ones that combine a codeine-like drug called hydrocodone with acetaminophen (the active ingredient in Tylenol). According to the U.S. Department of Justice Drug Enforcement Agency (DEA), hydrocodone, commonly prescribed for short-term relief of mild to moderate pain, is most likely to be abused by white women ages 20 to 40--from soccer moms complaining of migraines to baby boomers with aging backs. The drugs are so prone to abuse, in fact, that the DEA is considering making them substantially harder to get. Unfortunately, many doctors are unaware of the likelihood of addiction and the hearing loss that can accompany it--and women like Jaeger are paying the price.

When she was prescribed Vicodin seven years ago for a painful post-op infection, little did Jaeger know that she was heading toward overuse. It's the same route taken by Melanie Griffith and Matthew Perry, both of whom recently went public with their addictions. Hydrocodone has become the current Hollywood high, supplanting cocaine as the new party drug. Its popularity for legitimate medical use makes it easy for addicts to get their hands on it: More than 90 million prescriptions for the 482 types of hydrocodone pills (including those sold under the brand names Vicodin, Lortab, Lorcet, Hydrocet, Norco) were written last year alone, according to the DEA.

The little pills, which provide relief by blocking the nerve signals from the pain pathways in the brain, worked well for Jaeger. But when she stopped taking them, she suffered classic withdrawal symptoms--the shakes, tremors, shivering, chills, hot and cold sweats, and horrific nausea, as well as constipation. Over the next six years, Jaeger weaned herself off the drug five times, only to relapse when her back pain became intolerable.

YouTube video:

"Even after four or five months, some people still get body aches--and one little pill can make them go away," a DEA official says (the agency will not allow names to be published). Withdrawal symptoms are signs of physical dependence. "Dependence can happen to anybody," explains Clifford A. Bernstein, M.D., medical director of the Waismann Institute, an opiate detox center in Beverly Hills, California. "And when it's time for the next dose, you feel crummy, reinforcing in your mind that you need the drug."

Although doctors aren't allowed to prescribe more than eight pills per day, tolerance can lead people to increase the dose on their own to get the same effects. Addicts have been known to take 20 pills a day--perhaps even more.

Both the patient and physician labeling warn that Vicodin is habit-forming, even at the doses prescribed. However, in 2000, the manufacturer at the time, Knoll Labs (now a division of Abbott Laboratories), was so concerned about the propensity for abuse that it sent out specific warnings to 10,000 doctors and pharmacists, according to Jennifer Smoter, a spokeswoman for Abbott. The educational program is still under way because many medical professionals remain unaware of the risk. Part of the problem stems from the drug's classification. "Because it's Schedule III, doctors perceive it as innocuous," a DEA official says. Highly addictive pills such as OxyContin, the headline-grabber for prescription abuse, are classified as Schedule II narcotics. Schedule III indicates a lower likelihood of abuse.

But hydrocodone drugs are as addictive as OxyContin and morphine, the DEA official says. For this reason, the DEA is currently reviewing the classification of all hydrocodone drugs to see if they should be moved to Schedule II. If hydrocodone is reclassified, doctors won't be allowed to call in prescriptions except in emergencies (and then only if followed up by a written prescription), and no refills will be permitted.

These restrictions would reduce abuse but not prevent it. Once Jaeger couldn't get enough Vicodin from her physician, she found another doctor willing to write prescriptions in exchange for exorbitant amounts of money. If the drug was reclassified, she still might find a willing doctor, although it would be more risky and probably costlier. As it was, the prescriptions cost her $1,200 a week. It took another $10,000 for the detox program she hoped would save her hearing.

If physicians and patients are unaware of the addictive nature of hydrocodone, they're even more in the dark about the potential to cause hearing loss. Doctors at the House Ear Institute first noticed a link in 1993, when they encountered a group of puzzling cases with the same constellation of symptoms: ringing in the ears followed by fluctuating hearing loss in alternating ears, and then total hearing loss in both ears. "The common denominator was abuse of Vicodin or chemically comparable drugs," says Rick A. Friedman, M.D., Ph.D., a research scientist at the Institute. The pills damage the delicate hair cells inside the inner ear that detect sound vibrations. When the cells are destroyed, the ability to sense sound is lost.

Since Friedman and his colleagues described their group of 13 patients with opiate-related hearing loss at the American Otological Society's annual meeting in 1999, ear specialists around the country have identified at least 40 more cases. Most were abusers taking 20 or more pills a day, but at least one woman lost her hearing at normal doses. With millions of people taking these painkillers daily, the number of hearing-loss cases is tiny. But experts are convinced that the problem is under-reported due to hidden addictions and doctors who don't see the link.

In 2000, the U.S. Food and Drug Administration worked with Vicodin's manufacturer to add a warning to the label saying that abuse could lead to hearing loss. There was, however, no mandate to inform doctors. "Labeling changes are done all the time, but not everything warrants a 'dear doctor' letter," says FDA spokeswoman Susan Cruzan. Doctors may not always check for new information on a drug they've been prescribing for years. And there's no mention of hearing loss in the handout that comes with a prescription. For someone like Jaeger, knowing the cause early enough to prevent deafness is vital.

Going deaf, Jaeger says, "made me feel totally isolated." She can now drive and go to the movies again, thanks to cochlear implants, which restored 70 percent of her hearing. After the operation, doctors tried to prescribe Vicodin for the pain. "I went crazy when they did that," she says. "I started screaming at them, 'don't you know why I'm here?'"

h online
Visit HEALTH.COM to learn more about other painkillers and their dangerous side effects.

pain relief--the safe way
There's no reason to skip the relief that hydrocodone can offer for mild to moderate pain, says Clifford A. Bernstein, M.D., medical director of the Waismann Institute, an opiate detox center in Beverly Hills, California. So go ahead and fill a prescription if you have teeth pulled or a flare-up of an old back injury. But if you're still in pain after a couple of weeks, go back to your doctor to discuss options. And if you have ringing in your ears, talk to your doctor immediately about lowering your dose.

For serious chronic pain, your physician may opt to offer relief now and worry about weaning you off the drug later. "For cases such as cancer, you shouldn't worry about addiction," Bernstein says. But long-term users do need to be on the lookout for liver toxicity caused by the acetaminophen in drugs like Vicodin. Your doctor should give you a liver screening twice a year or switch you to a hydrocodone drug with a different analgesic.

Whenever you take controlled substances, make sure you know the proper dose and when to stop taking it--before you leave your doctor's office. And be honest with your doctor about any increases in the dose you're taking.

~~~~~~~~

By Linda Marsa

Linda Marsa is a freelance medical writer based in Los Angeles.

Share this with your friends

A key ingredient in prescribed and non-prescription pain killers is acetaminophen. I found this here: FDA cuts acetaminophen dose in prescription pain-killers by half Acetaminophen can be dangerous. The liver could be irreversibly damaged by an overdose. To keep cases of acetaminophen overdose in check, the Food and drug administration is directing pharmaceutical firms to curtail the dosage of acetaminophen in prescribed medicines.